Tennessee, 2003

Damaging Wind in Tennessee, August 28, 2003

August 28, 2003 · NWS MRX · 1 event in 1 county or zone

Trees and power lines reported down by 911 dispatch along River road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Trees and power lines reported down by 911 dispatch along River road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 28, 2:25 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 28, 2:25 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT THU AUG 28 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
325 PM EDT THU AUG 28 2003

IN THE SHORT-TERM...NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS THE
SMOKY AND SOUTHERN CHEROKEE MOUNTAINS AS WELL AS CHEROKEE AND CLAY
COUNTIES OF NORTH CAROLINA.  THE ACTIVITY IS SPREADING NORTH INTO
THE VALLEY. WILL CALL FOR SCATTERED THUNDERSTORMS FOR MAINLY BEFORE
MIDNIGHT...BUT GIVEN WHAT HAPPENED LAST NIGHT CAN NOT RULE OUT
WIDELY SCATTERED STORMS EARLY FRIDAY MORNING. ISOLATED SEVERE STORMS
POSSIBLE WITH THE MAIN PROBLEM BEING TORRENTIAL RAINS AND DAMAGING
WINDS.

FOR FRIDAY...MUGGY AND UNSTABLE AIRMASS REMAINS. FRONT WILL BE MOVING
SOUTH ACROSS THE OHIO VALLEY. MAIN LIFT WILL CONTINUE TO BE TERRAIN
FEATURES AND WILL HAVE HIGHEST POPS THERE. GENERALLY CHANCE POPS
AREA-WIDE...MAINLY AFTERNOON AND EVENING.

FOR LATE FRIDAY NIGHT AND SATURDAY...COLD FRONT WILL APPROACH THE
AREA. WILL CALL FOR HIGH CHANCE POPS FOR SATURDAY AS FRONT MOVES INTO
SW VA/NE TN. LATER SHIFTS MAY WANT TO UP TO LIKELY FOR SATURDAY ONCE
TIMING OF FRONT BECOMES CLEARER.

FRONT WILL STALL NEAR THE FORECAST AREA THE REMAINDER OF THE WEEKEND
THROUGH EARLY NEXT WEEK. SHORT-WAVES EXITING APPROACHING TROUGH ACROSS
THE PLAINS STATES WILL ENHANCE CONVECTION THROUGH THE PERIOD. DEPENDING
ON EXACT LOCATION FRONT STALLS...PERIODS OF HEAVY RAINFALL POSSIBLE.

FCSTID =   99
CHA   71  88  70  86 /  30  40  30  50
TYS   70  87  70  86 /  30  40  30  50
TRI   67  86  66  83 /  40  40  30  50
OQT   71  87  70  85 /  30  40  30  50

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
945 AM EDT THU AUG 28 2003

SKIES ARE PARTLY CLOUDY THIS MORNING WITH FOG THINNING. NEARLY
STATIONARY FRONT REMAINS TO THE NORTH ACROSS THE OHIO VALLEY.
TEMPERATURES ARE RUNNING ABOUT 2-4 DEGREES COOLER THIS MORNING THAN
WEDNESDAY. CURRENT FORECAST TODAY SHOWS SLIGHTLY LOWER HIGHS. UPPER
AIR SOUNDINGS IN THE AREA SHOWING AIRMASS JUST SLIGHTLY LESS
UNSTABLE TODAY THAN WEDNESDAY. PRECIPITABLE WATER VALUES ARE ABOUT
THE SAME AROUND 1.75 INCHES. MESOETA CROSS SECTION PROGS SHOWS LIFT
CONCENTRATED BETWEEN 18 AND 00Z TODAY. WILL UPDATE SHORTLY TO REMOVE
PATCHY FOG AND CHANGE WORDING TO MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
350 AM EDT THU AUG 28 2003

CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONT ACROSS THE
OHIO RIVER VALLEY...WITH KMRX RADAR SHOWING SOME ISOLATED SEVERE
TSTORMS OCCURRING OVER NORTHEAST TN AS A WEAK SHORT WAVE MOVES ACROSS
THE AREA. SOUNDINGS INDICATE THAT A VERY MOIST AND UNSTABLE AIRMASS
IS IN PLACE ACROSS THE FORECAST AREA...AND WILL REMAIN SO THROUGH
EARLY NEXT WEEK. THE STATIONARY FRONT OVER THE OHIO VALLEY IS PROGGED
TO SLOWLY MOVE NORTHEAST AS A WARM FRONT LATER TODAY. HOWEVER...
ANOTHER COLD FRONT (CURRENTLY ALONG THE FRONT RANGE OF THE ROCKIES)
IS PROGGED TO SLOWLY MOVE EAST OVER THE NEXT FEW DAYS...APPROACHING
THE TENNESSEE VALLEY BY FRIDAY NIGHT. SINCE THE UPPER-LEVEL FLOW IS
PROGGED TO REMAIN ZONAL ACROSS THE GREAT LAKES REGION THROUGH THE
WEEKEND...THIS FRONT IS EXPECTED TO BECOME QUASI-STATIONARY ACROSS
THE TENNESSEE VALLEY THIS WEEKEND INTO EARLY NEXT WEEK. THUS...AN
UNSETTLED WEATHER PATTERN WITH SCATTERED CONVECTION DEVELOPING EACH
DAY LOOKS TO REMAIN ACROSS THE FORECAST AREA THROUGH EARLY NEXT
WEEK.

AS FOR TEMPS...WILL GENERALLY FOLLOW A PERSISTENCE FORECAST IN
REGARDS TO MIN TEMPS THROUGH THE WEEKEND. MAX TEMPS WILL LIKELY
CONTINUE A TREND OF BECOMING A DEGREE OR TWO COOLER EACH DAY...AS
CLOUD COVER AND THE AREAL COVERAGE OF CONVECTION SLOWLY INCREASES.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   90  70  89  70 /  30  30  30  30
TYS   89  70  88  70 /  30  30  30  30
TRI   87  67  86  67 /  30  30  30  30
OQT   89  70  88  70 /  30  30  30  30

DMG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
930 PM EDT WED AUG 27 2003

DIURNAL THUNDERSTORMS HAVE DIMINISHED AND WILL UPDATE FORECAST TO
REFLECT THIS DECREASE.  ADDED PATCHY MORNING FOG.  NO OTHER CHANGES
PLANNED.
Hazardous weather outlook, Aug 28, 5:07 AM EST, 11 hours 8 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 AM EDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

A COLD FRONT IS EXPECTED TO APPROACH THE AREA BY FRIDAY...AND STALL
ACROSS THE REGION THIS WEEKEND.  WITH THE UNSTABLE CONDITIONS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...SATURDAY...
SUNDAY...AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY...SATURDAY...SUNDAY...AND
MONDAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, Aug 28, 3:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT THU AUG 28 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    MADISONVILLE              TN   WIND DAMAGE
08/28/03   MONROE                         NUMEROUS TREES AND
                                          POWERLINES DOWN IN AND
                                          AROUND MADISONVILLE.
                                          REPORTED BY MONROE
                                          SHERIFFS OFFICE.

The radar

The Knoxville radar (KMRX), 108 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
August 28, 4:15 PM EST
Where
Roane County, 3 mi S of Kingston
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -84.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378485.